Alert archive / Oregon / High Surf Warnings in 2022

High Surf Warning 2, NWS Medford, OR

December 24, 2022Coos County, Curry County, Douglas County, Oregon

NWS Medford, OR issued this high surf warning at Dec 24, 2022, 1:34 PM PST for Coos County, Curry County, Douglas County, Oregon. It took effect at Dec 26, 2022, 1:00 PM PST. It was in force for 35 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Dec 24, 2022, 1:34 PM PST (21:34 UTC)
In effect from
Dec 26, 2022, 1:00 PM PST
Expired
Dec 28, 2022, 12:00 AM PST
In force
35 hr
Issued by
NWS Medford, OR

Counties Coos County, OR, Curry County, OR, Douglas County, OR

The radar

The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 27, 5:00 AM PSTHEAVY RAIN 2.66Gold Beach, OR

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 9.6 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2022-12-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2022-12-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
794 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
251 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

574 
WHUS46 KMFR 242134
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
134 PM PST Sat Dec 24 2022

ORZ021-022-250545-
/O.NEW.KMFR.SU.W.0002.221227T1200Z-221228T1200Z/
South Central Oregon Coast-Curry County Coast-
134 PM PST Sat Dec 24 2022

...HIGH SURF WARNING IN EFFECT FROM 4 AM TUESDAY TO 4 AM PST
WEDNESDAY...

* WHAT...Dangerously large breaking waves of 25 to 35 feet. 

* WHERE...South Central Oregon Coast and Curry County Coast. All
  areas, but especially south-facing beaches and ports.

* WHEN...From 4 AM Tuesday to 4 AM PST Wednesday.

* IMPACTS...Extremely large breaking waves will create very 
  hazardous conditions along beaches and area shorelines. Waves 
  will inundate beaches and surge into normally dry areas. 
  Infrastructure damage and significant beach erosion can be 
  expected.

* ADDITIONAL DETAILS...The peak surf heights may occur Tuesday 
  afternoon and evening. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beaches and coastlines will become hazardous due to very large
and life-threatening surf conditions. Stay off of beaches, rocks,
jetties,piers, and other waterside infrastructure.

&&

$$

Visit us at https://www.weather.gov/Medford
8 follow-up statements
471 
WHUS46 KMFR 250023
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
423 PM PST Sat Dec 24 2022

ORZ021-022-260000-
/O.CON.KMFR.SU.W.0002.221227T1200Z-221228T1200Z/
South Central Oregon Coast-Curry County Coast-
423 PM PST Sat Dec 24 2022

...HIGH SURF WARNING REMAINS IN EFFECT FROM 4 AM TUESDAY TO 4 AM
PST WEDNESDAY...

* WHAT...Dangerously large breaking waves of 25 to 35 feet.

* WHERE...South Central Oregon Coast and Curry County Coast. All
  areas, but especially south-facing beaches and ports.

* WHEN...From 4 AM Tuesday to 4 AM PST Wednesday.

* IMPACTS...Extremely large breaking waves will create very 
  hazardous conditions along beaches and area shorelines. Waves 
  will inundate beaches and surge into normally dry areas. 
  Infrastructure damage and significant beach erosion can be 
  expected.

* ADDITIONAL DETAILS...The peak surf heights may occur Tuesday
  afternoon and evening. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beaches and coastlines will become hazardous due to very large
and life-threatening surf conditions. Stay off of beaches, rocks,
jetties, piers, and other waterside infrastructure.

&&

$$

Visit us at https://www.weather.gov/Medford
054 
WHUS46 KMFR 252233
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
233 PM PST Sun Dec 25 2022

ORZ021-022-261245-
/O.CON.KMFR.SU.W.0002.221227T1200Z-221228T1200Z/
South Central Oregon Coast-Curry County Coast-
233 PM PST Sun Dec 25 2022

...HIGH SURF WARNING REMAINS IN EFFECT FROM 4 AM TUESDAY TO 4 AM
PST WEDNESDAY...

* WHAT...Dangerously large breaking waves of 25 to 35 feet.

* WHERE...South Central Oregon Coast and Curry County Coast. All 
  areas, but especially south-facing beaches and ports.

* WHEN...From 4 AM Tuesday to 4 AM PST Wednesday.

* IMPACTS...Extremely large breaking waves will create very 
  hazardous conditions along beaches and area shorelines. Waves 
  will inundate beaches and surge into normally dry areas. 
  Infrastructure damage and significant beach erosion can be 
  expected.

* ADDITIONAL DETAILS...The peak surf heights may occur Tuesday 
  afternoon and evening.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beaches and coastlines will become hazardous due to very large
and life-threatening surf conditions. Stay off of beaches, rocks,
jetties, piers, and other waterside infrastructure.

&&

$$

Visit us at https://www.weather.gov/Medford
591 
WHUS46 KMFR 260508
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
908 PM PST Sun Dec 25 2022

ORZ021-022-270000-
/O.EXT.KMFR.SU.W.0002.221227T0600Z-221228T0300Z/
South Central Oregon Coast-Curry County Coast-
908 PM PST Sun Dec 25 2022

...HIGH SURF WARNING NOW IN EFFECT FROM 10 PM MONDAY TO 7 PM PST
TUESDAY...

* WHAT...Dangerously large breaking waves of 25 to 30 feet.

* WHERE...South Central Oregon Coast and Curry County Coast. All 
  areas, but especially south-facing beaches and ports.

* WHEN...From 10 PM Monday to 7 PM PST Tuesday.

* IMPACTS...Strong storm force winds will cause extremely large
  breaking waves and dangerous conditions along beaches and area 
  shorelines. Waves will inundate beaches and surge into normally 
  dry areas. Infrastructure damage and significant beach erosion 
  can be expected.

* ADDITIONAL DETAILS...The peak surf heights occur Tuesday
  afternoon.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beaches and coastlines will become hazardous due to very large
and life-threatening surf conditions. Stay off of beaches, rocks,
jetties, piers, and other waterside infrastructure.

&&

$$

Visit us at https://www.weather.gov/Medford
703 
WHUS46 KMFR 261037
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
237 AM PST Mon Dec 26 2022

ORZ021-022-270000-
/O.EXT.KMFR.SU.W.0002.221226T2100Z-221228T0300Z/
South Central Oregon Coast-Curry County Coast-
237 AM PST Mon Dec 26 2022

...HIGH SURF WARNING NOW IN EFFECT FROM 1 PM THIS AFTERNOON TO
7 PM PST TUESDAY...

* WHAT...Dangerously large breaking waves of 25 to 30 feet.

* WHERE...The coastlines and beaches of Curry, Coos, and Douglas
  counties, especially south-facing beaches and ports.

* WHEN...From 1 PM this afternoon to 7 PM PST Tuesday.

* IMPACTS...Strong storm force winds will cause extremely large 
  breaking waves and dangerous conditions along beaches and area 
  shorelines. Waves will inundate beaches and surge into 
  normally dry areas. Infrastructure damage and significant 
  beach erosion can be expected.

* ADDITIONAL DETAILS...The peak surf heights occur Tuesday 
  afternoon.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beaches and coastlines will become hazardous due to very large
and life-threatening surf conditions. Stay off of beaches, rocks,
jetties, piers, and other waterside infrastructure.

&&

$$

Visit us at https://www.weather.gov/Medford
724 
WHUS46 KMFR 262353
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
353 PM PST Mon Dec 26 2022

ORZ021-022-280300-
/O.CON.KMFR.SU.W.0002.000000T0000Z-221228T0300Z/
South Central Oregon Coast-Curry County Coast-
353 PM PST Mon Dec 26 2022

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 7 PM PST TUESDAY...

* WHAT...Dangerously large breaking waves of 25 to 32 feet. 

* WHERE...The coastlines and beaches of Curry, Coos, and Douglas
  counties, especially south-facing beaches and ports.

* WHEN...Until 7 PM PST Tuesday.

* IMPACTS...Strong storm force winds will cause extremely large 
  breaking waves and dangerous conditions along beaches and area 
  shorelines. Waves will inundate beaches and surge into 
  normally dry areas. Infrastructure damage and significant 
  beach erosion can be expected.

* ADDITIONAL DETAILS...The peak surf heights occur Tuesday
  afternoon.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beaches and coastlines will become hazardous due to very large
and life-threatening surf conditions. Stay off of beaches, rocks,
jetties, piers, and other waterside infrastructure.

&&

$$

Visit us at https://www.weather.gov/Medford
916 
WHUS46 KMFR 270920
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
120 AM PST Tue Dec 27 2022

ORZ021-022-272230-
/O.EXT.KMFR.SU.W.0002.000000T0000Z-221228T0800Z/
South Central Oregon Coast-Curry County Coast-
120 AM PST Tue Dec 27 2022

...HIGH SURF WARNING NOW IN EFFECT UNTIL MIDNIGHT PST TONIGHT...

* WHAT...Dangerously large breaking waves of 25 to 34 feet.

* WHERE...The coastlines and beaches of Curry, Coos, and Douglas 
  counties, especially south-facing beaches and ports.

* WHEN...Until midnight PST tonight.

* IMPACTS...Extremely large breaking waves will create very 
  hazardous conditions along beaches and area shorelines. Waves 
  will inundate beaches and surge into normally dry areas. 
  Infrastructure damage and significant beach erosion can be 
  expected.

* ADDITIONAL DETAILS...The peak surf heights occur late this
  morning through this afternoon. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beaches and coastlines will become hazardous due to very large
and life-threatening surf conditions. Stay off of beaches, rocks,
jetties,piers, and other waterside infrastructure.

&&

$$

Visit us at https://www.weather.gov/Medford
534 
WHUS46 KMFR 272200
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
200 PM PST Tue Dec 27 2022

ORZ021-022-280800-
/O.CON.KMFR.SU.W.0002.000000T0000Z-221228T0800Z/
South Central Oregon Coast-Curry County Coast-
200 PM PST Tue Dec 27 2022

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL MIDNIGHT PST
TONIGHT...

* WHAT...Dangerously large breaking waves of 25 to 34 feet.

* WHERE...The coastlines and beaches of Curry, Coos, and Douglas 
  counties, especially south-facing beaches and ports.

* WHEN...Until midnight PST tonight.

* IMPACTS...Extremely large breaking waves will create very 
  hazardous conditions along beaches and area shorelines. Waves 
  will inundate beaches and surge into normally dry areas. 
  Infrastructure damage and significant beach erosion can be 
  expected.

* ADDITIONAL DETAILS...The peak surf heights occur late this 
  morning through this afternoon.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beaches and coastlines will become hazardous due to very large
and life-threatening surf conditions. Stay off of beaches, rocks,
jetties,piers, and other waterside infrastructure.

&&

$$

Visit us at https://www.weather.gov/Medford
782 
WHUS46 KMFR 280751
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
1151 PM PST Tue Dec 27 2022

ORZ021-022-281200-
/O.EXP.KMFR.SU.W.0002.000000T0000Z-221228T0800Z/
/O.NEW.KMFR.SU.Y.0008.221228T0800Z-221228T1200Z/
South Central Oregon Coast-Curry County Coast-
1151 PM PST Tue Dec 27 2022

...HIGH SURF ADVISORY IN EFFECT UNTIL 4 AM PST WEDNESDAY...
...HIGH SURF WARNING WILL EXPIRE AT MIDNIGHT PST TONIGHT...

* WHAT...Large breaking waves of 22 to 25 feet. 

* WHERE...The coastlines and beaches of Curry, Coos, and Douglas 
  counties, especially south-facing beaches and ports.

* WHEN...Until 4 AM PST Wednesday.

* IMPACTS...Large breaking waves will create hazardous 
  conditions along and within the surf zone, and could inundate 
  beaches and low lying shorelines. Beach erosion is possible, 
  and exposed infrastructure may be damaged.

* ADDITIONAL DETAILS...High surf will gradually late tonight into
  early Wednesday morning. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away from the surf zone and off of jetties. Area beaches may
become hazardous due to dangerous surf conditions.

&&

$$

Visit us at https://www.weather.gov/Medford

What forecasters said that day

The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this high surf warning went out at Dec 24, 8:14 AM PST, 5 hours 20 minutes earlier.

Area forecast discussion, Dec 24, 8:14 AM PST, 5 hours 20 minutes before
Area Forecast Discussion
National Weather Service Medford OR
814 AM PST Sat Dec 24 2022

.DISCUSSION...24/12Z NAM in. 24/12Z GFS in through 30hr.

The current northern hemispheric pattern shows a wave number of
five around the globe, with some notably high amplitude troughs
over the eastern US and near Japan. Over the next ten days, the
progressive five wave pattern will persist, but the amplitude of
the troughs will diminish, supporting a warmer weather regime in
the mid-latitudes, at least over the northwestern semi-hemisphere.

Meanwhile, a long wave ridge is now over the west coast states,
and the ridge axis has already moved east of the Medford forecast
area, which is now under increasing southwest flow.

A short wave embedded in the southwest flow will move onshore to
the north tonight. The associated surface front will move onshore
in Oregon Saturday afternoon. With most of the energy focused
well north of the Medford forecast area, this front will bring
significant, but not excessive, precipitation this far south. The
bulk of it will fall along the coast, the Coast Range, and the
Umpqua Basin. Snow levels will rise to over 9000 feet ahead of the
front.

Strong ridging will push in behind the short wave, and the surface
front will stall over the area, then move back north as a warm
front Saturday night. So snow levels will not fall much behind the
front.

The pattern will remain quite progressive. The ridge axis will
break to the east Sunday, and a stronger short wave will push
another front onshore late Sunday night into Monday morning. Snow
levels will be up around 8000 feet ahead of this front. The main
concern with the Monday system is wind, and the coastal waters
will likely see gale force winds. Over the land areas, expect
gusty winds over the ridges, east of the Cascades, and in the
Shasta Valley. At this time, it does not appear that High Wind
Warnings or Wind Advisories will be necessary for this system.

However, that will not be the case with the next front, which will
be getting plenty of upper level support, as it will be associated
with a long wave trough. The trough will move onshore Tuesday
evening, and the surface front will move onshore ahead of it
Monday night. Once again, snow levels will be up around 9000 feet
ahead of the front. This front will likely bring near storm force
winds to the coastal waters, along with high winds to the coast,
ridges, Shasta Valley, and east side. High Wind Watches will
likely go up for some of these areas later today.

Snow levels will finally go down behind this front, but it still
will not be particularly cold, dropping down to 4000 to 5000 feet
Tuesday night.

Winter weather will not be a concern with any of these systems
into Tuesday, but several warm systems in succession does raise
the possibility of flooding due to precipitation mixing with
snowmelt. Historically, the biggest flooding events in this area
occur in this kind of pattern. At this time, due to low antecedent
streamflows and a relatively moderate early season snowpack,
flooding is not anticipated. However, streams in the Coquille
basin are forecast to rise near action levels around the middle of
next week. This situation will be monitored closely over the
coming days.

&&

.AVIATION...24/18Z TAFs...Two hazards exist this morning. First is
dense fog for the Roseburg and Klamath Falls TAF sites, and in the
vicinity of Medford through at least 18z with LIFR ceilings and
visibilities for all three sites. The second is low level wind speed
shear at the coast, including North Bend and Roseburg. Stronger
winds are expected to surface at North Bend this afternoon, but the
timing indicated in the TAF could develop an hour or two earlier.
Meanwhile, surface winds are expected to remain light at Roseburg,
so low level wind speed shear could persist into the afternoon.

East of the Cascades, except for the lower LIFR ceilings and
visibility in the Klamath Basin, there is a mix of IFR and MVFR with
the lower ceilings more prevalent from the Cascades to the west side
of Winter Rim and the Warner Mtns.

Conditions will improve this afternoon as the next front brings
additional wind and precipitation into the region. Expect cigs to
briefly improve to VFR with patchy lingering MVFR. But, then lower
to MVFR/IFR with terrain obscurations becoming widespread again late
this afternoon into tonight. -Petrucelli/DW

&&

.MARINE...Updated 800 AM PST Saturday 24 December 2022...Moderate
south winds are expected into this afternoon as another front moves
into the region. The strongest winds are expected north of Cape
Blanco. The combination of winds and swell will result in very steep
hazardous seas today into this evening. Winds briefly diminish late
this afternoon and tonight, then increase again Sunday afternoon
with gale force winds possible towards Sunday evening into Sunday
night.

Monday night into Tuesday, a very strong front is on track to push
through the waters. Dangerous marine conditions are expected during
this time with high end gales likely, possibly reaching storm force,
during frontal passage. Very high and steep seas are expected due to
a mix of a heavy long period west swell and very high and steep
south wind waves. There is increasing evidence that seas will reach
30 feet on Tuesday. These wave heights will also likely result in
dangerous surf conditions along the Oregon coast beginning early
Monday morning and continuing into Wednesday morning.

-Petrucelli/DW

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Dense Fog Advisory until 10 AM PST this morning for ORZ021-023-
        024-026.

CA...Dense Fog Advisory until 10 AM PST this morning for CAZ080-081-
        083.

PACIFIC COASTAL WATERS...Small Craft Advisory until 10 PM PST Sunday
        for PZZ350-356-370-376.

     Hazardous Seas Warning until 10 PM PST this evening for PZZ350-
        356-370-376.

&&

15/16/16

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 23, 9:11 PM PSTDense Fog AdvisoryMFRCoos, Curry, Douglas, Jackson, Josephine13 hr
Dec 24, 1:45 PM PSTHigh Wind WatchMFRCoos, Curry, Douglas, Jackson, Josephine, Klamath and 1 more25 hr
Dec 24, 2:17 PM PSTGale WatchMFR6 hr

Nearby

High Surf Warnings in Oregon, 2022Every high surf warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.